Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS State College, PA

July 13, 2005Columbia County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 13, 2005, 4:09 PM EDT for Columbia County, Pennsylvania. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2005, 4:09 PM EDT (20:09 UTC)
Expired
Jul 13, 2005, 5:00 PM EDT
In force
51 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Columbia County, PA

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:34 PM EDTTSTM WND DMGHuntington Mills, PANUMEROUS TREES DOWN
Jul 13, 4:40 PM EDTTSTM WND DMGBenton, PATREES AND WIRES DOWN
Jul 13, 4:40 PM EDTTSTM WND DMGBenton, PATREES AND WIRES DOWN. STRUCTURE COLLAPSED IN BENTON BOROUGH RESULTING IN TWO INJURIES.
Jul 13, 4:55 PM EDTTSTM WND DMGBenton, PAROOFS DAMAGED AND ROADS BLOCKED BY TREES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 132011
SVRCTP
PAC037-132100-
/O.NEW.KCTP.SV.W.0079.050713T2009Z-050713T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
409 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 500 PM EDT

* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHEAST OF CENTRAL...OR 11 MILES NORTH
  OF BERWICK...AND MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE CENTERED NEAR...
  CENTRAL AND BENTON BY AROUND 430 PM EDT...

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS STORM...WHICH COULD FLOOD
LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4111 7621 4128 7617 4131 7638 4116 7659

$$

FORECASTER:GAD/JPV
1 follow-up statement
000 
WWUS51 KCTP 132059
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 PM EDT WED JUL 13 2005

PAC037-132108-
/O.EXP.KCTP.SV.W.0079.000000T0000Z-050713T2100Z/
COLUMBIA-
458 PM EDT WED JUL 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR COLUMBIA COUNTY WILL EXPIRE AT
500 PM EDT...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNINGS HAS 
WEAKENED AND IS NO LONGER SEVERE. HOWEVER...HEAVY RAIN AND FREQUENT 
CLOUD TO GROUND LIGHTNING WILL CONTINUE.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4111 7621 4128 7617 4131 7638 4116 7659

$$

FORECASTER: JPV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:10 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 13, 3:10 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT WED JUL 13 2005

.SYNOPSIS...
A MOIST TROPICAL AIRMASS HAS TAKEN GRIP OF THE REGION AND WILL
PERSIST THROUGH THE NEXT WEEK OR SO. THERE WILL BE A CHANCE OF
MAINLY DIURNAL SHOWERS/T-STORMS ALMOST EVERY DAY...WITH WARM
OVERNIGHT LOWS AND HUMID SEASONABLE DAY TIME HIGHS. HEAVY RAIN AND
LOCAL FLASH FLOODING WILL BE POSSIBLE AS WELL...WITH PWAT VALUES
NEAR 2 INCHES THROUGH THE NEXT SEVERAL DAYS.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
PRETTY GENERIC FORECAST...WITH STAGNANT PATTERN. HAVE PAINTED MAINLY
40-50% POPS DURING THE AFTN/EVE...WITH 20-30% OVERNIGHT AND MORNING
HOURS TO REFLECT MOST LIKELY TIMES FOR CONVECTION. CAPE VALUES OF
NEAR 2000 J/KG WILL BE LIKELY THUR AFTN...SO PULSE STORMS WILL BE
LIKELY WITH MINIMAL SHEAR. THE MAIN PROBLEM WILL BE SLOW MOVING
T-STORMS THAT WILL PRODUCE VERY HEAVY RAIN IN SPOTS. MUGGY AND
UNCOMFORTABLE CONDS WILL CONTINUE...WITH HAZY SKIES AS WELL.

&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
TROPICAL MOISTURE WILL BE PREVALENT ACROSS THE AREA THROUGH THE
WEEKEND...AS THE REMNANTS OF DENNIS FINALLY MOVE NORTH THRU THE
EASTERN GREAT LAKES. THIS WILL CONTINUE THE TREND OF MAINLY DIURNAL
CONVECTIVE SHOWERS/T-STORMS. WE MAY GET A DRY DAY MON...AS OP
GFS/MREF SHOWING A SHORT WAVE RIDGE MOVING ACROSS THE REGION. WARM
AND HUMID CONDITIONS WILL PERSIST THOUGH...WITH H850 TEMPS
CONTINUING TO RUN +1-2 STDEV. MAX TEMPS COULD REACH LOWER 90S IN
VALLEY LOCATIONS MON AND TUE. COLD FRONT PASSAGE STILL POSSIBLE BUT
NOT UNTIL WED TIME FRAME...AS THE UPR LVL PATTERN FINALLY SHOWING
SINGS OF SHIFTING BY MID TO LATE WEEK. MREF SHOWING LONG WAVE RIDGE
DEVELOPING IN WESTERN CONUS WITH POSITIVE H500 HEIGHT
ANOMALIES...AND A PRONOUNCED TROF DIGGING ACROSS THE GREAT LAKES.

&&

.AVIATION...
HAZE BY DAY AND AREAS OF FOG BY NIGHT WILL DOMINATE THE REGION. THIS
WILL PRODUCE MAINLY MVFR FLYING CONDITIONS DURING THE DAY AND MAINLY
IFR CONDITIONS OVERNIGHT TONIGHT. SOME LOCALIZED AREAS OF DENSER
FOG COULD PRODUCE LIFR CONDITIONS MAINLY IN VALLEYS AND NEAR WATER
BODIES.

IN ADDITION TO THE HAZE PROBLEM...THUNDERSTORMS OVER SOUTHWESTERN
AREAS...MAINLY FROM JOHNSTOWN AND SOMERSET SOUTHWARD TO THE MARYLAND
BORDER WILL REDUCE VISIBILITIES AND POSE A FLIGHT HAZARD. GUSTY
WINDS...SMALL HAIL...AND HEAVY DOWNPOURS WILL BE POSSIBLE IN THIS
AREA.

&&

.HYDROLOGY...
HAVE ISSUED A FLASH FLOOD WATCH FOR SW COUNTIES THRU THIS
EVENING...AS ISOLATED STORMS HAVE ALREADY DROPPED 2-3 INCHES OF RAIN
IN ONE HOUR EARLIER. THE POTENTIAL FOR FLASH FLOODING WILL CONTINUE
WITH STORMS CONTINUING TO DEVELOP ALONG A DEFORMATION ZONE ON THE
FAR EASTERN SIDE OF THE REMNANTS OF DENNIS ACROSS WESTERN PA. FLASH
FLOODING CONCERNS WILL CONTINUE INTO THUR AND FRI...BUT SPECIFIC
AREAS TOO DIFFICULT TO PINPOINT AT THIS TIME.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ024-033-034 UNTIL 11 PM WEDNESDAY.
&&

SYNOPSIS...JPV
SHORT TERM...JPV
LONG TERM...JPV
AVIATION...GRUMM
HYDROLOGY...JPV
Hazardous weather outlook, Jul 13, 3:36 PM EDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 PM EDT WED JUL 13 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-140834-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
336 PM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...REST OF TODAY AND TONIGHT:

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL
PENNSYLVANIA THIS AFTERNOON AND EVENING. THE STORMS WILL BE SLOW
MOVING AND HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLASH
FLOODING...ESPECIALLY ACROSS THE LAUREL HIGHLANDS WHERE A FLASH FLOOD
WATCH HAS BEEN POSTED. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH
AFTER SUNSET.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

A VERY HUMID AIRMASS WILL PERSIST ACROSS CENTRAL PENNSYLVANIA THROUGH
EARLY NEXT WEEK. THERE IS THE THREAT FOR AT LEAST SCATTERED SHOWERS
AND THUNDERSTORMS TO PRODUCE LOCALIZED FLASH FLOODING THURSDAY
THROUGH SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

JPV

In the hours before

Local storm report, Jul 13, 12:15 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1215 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             3 NW ACOSTA             40.13N 79.08W
07/13/2005  0.75 INCH        SOMERSET           PA   TRAINED SPOTTER

            3 TO 4 MINUTES IN DURATION

&&

JPV
Special weather statement, Jul 13, 1:03 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
103 PM EDT WED JUL 13 2005

PAZ033-131745-
SOMERSET-
103 PM EDT WED JUL 13 2005

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWEST SOMERSET COUNTY...

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF SOMERSET...NEARLY
STATIONARY. THE THUNDERSTORM WILL CONTINUE TO AFFECT RURAL AREAS OF
SOUTHWEST SOMERSET COUNTY THROUGH 145 PM.

WIND GUSTS TO 35 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE
POSSIBLE WITH THIS STORM.

FORECASTER: JPV
Special weather statement, Jul 13, 3:23 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
323 PM EDT WED JUL 13 2005

PAZ033-034-132130-
BEDFORD-SOMERSET-
323 PM EDT WED JUL 13 2005

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN SOMERSET AND
BEDFORD COUNTIES THROUGH 500 PM...

A CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN
WILL MOVE NORTHWARD FROM THE MARYLAND PANHANDLE THIS AFTERNOON...
AFFECTING SOUTHERN BEDFORD AND SOMERSET COUNTIES AROUND 330 PM AND
CENTRAL SECTIONS BY AROUND 415 PM. THESE HEAVY RAINS WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

ALSO...EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE
FLASH FLOOD WARNINGS FOR THE REST OF THIS AFTERNOON AND INTO THIS
EVENING.

FORECASTER: DEVOIR
Special weather statement, Jul 13, 3:29 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 PM EDT WED JUL 13 2005

PAZ033-034-132130-
BEDFORD-SOMERSET-
329 PM EDT WED JUL 13 2005

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN SOMERSET AND
BEDFORD COUNTIES THROUGH 500 PM...

A CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN
WILL MOVE NORTHWARD FROM THE MARYLAND PANHANDLE THIS AFTERNOON...
AFFECTING SOUTHERN BEDFORD AND SOMERSET COUNTIES AROUND 330 PM AND
CENTRAL SECTIONS BY AROUND 415 PM. THESE HEAVY RAINS WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. AREAS FROM SALISBURY EASTWARD THROUGH CALLIMON...
WELLERSBURG...HYNDMAN AND LAKE GORDON WILL BE PARTICULARLY
SUSCEPTIBLE TO HEAVY RAINFALL FROM THIS AREA OF THUNDERSTORMS.

ALSO...EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE
FLASH FLOOD WARNINGS FOR THE REST OF THIS AFTERNOON AND INTO THIS
EVENING.

FORECASTER: DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:02 PM EDTSevere Thunderstorm WarningCTPSomerset30 min
Jul 13, 1:39 PM EDTFlash Flood WarningCTPSomerset6 hr
Jul 13, 3:48 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset57 min
Jul 13, 4:54 PM EDTSevere Thunderstorm WarningCTPSchuylkill66 min
Jul 13, 5:16 PM EDTSevere Thunderstorm WarningCTPLycoming61 min
Jul 13, 5:26 PM EDTSevere Thunderstorm WarningCTPMontour, Northumberland49 min
Jul 13, 5:33 PM EDTSevere Thunderstorm WarningCTPColumbia42 min
Jul 13, 6:12 PM EDTSevere Thunderstorm WarningCTPNorthumberland28 min
Jul 13, 6:40 PM EDTSevere Thunderstorm WarningCTPLycoming65 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.